Virginia, 2023

Tornadoes and Damaging Winds in Virginia, May 16, 2023

May 16, 2023 · NWS MRX · 9 events in 4 counties and zones

A weak trough brought severe straight line winds and weak tornadoes embedded in a line of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak trough brought severe straight line winds and weak tornadoes embedded in a line of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 2:32 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, May 16, 2:32 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
332 PM EDT Tue May 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...(This evening through Wednesday) Issued at
330 PM EDT Tue May 16 2023

Scattered showers and a few thunderstorms were developing at mid
afternoon across the northwest part of the forecast area ahead of
a strong shortwave that was moving across the Ohio Valley and
headed for the central Appalachians and mid Atlantic states
tonight. Mid level flow was increasing this afternoon to the north
of the forecast area.

At the surface, a weak surface low was over central KY at 18z. A
warm frontal boundary extended eastward from the low into
northern and central KY. This area has the greatest risk for a
possible tornado. For the forecast area the surface low will move
east northeast and drag a cold front through Tennessee later today
and tonight. Dew points are in the mid 60s to lower 70s and much
of the region is becoming destabilized with temperatures in the
lower to mid 80s.Low level flow is fairly weak but effective
shear magnitudes around 35-45 kt will support organized
convection. The scattered convection ahead of the line may
produce large hail and damaging winds. With steep low-level lapse
rates strong outflows will cause a transition to bowing as storms
move east of the Appalachians later this evening. The best chance
of precipitation will be between about 500 PM and 900 PM with
lingering showers behind initial line to about midnight. Locally
heavy rainfall tonight may reach an inch across southwest
Virginia and over the eastern Tennessee Mountains but because the
storms will move through fairly quick no significant flooding
expected tonight.

Left over cloudiness behind the storms should last most of the
night with some patchy early morning fog...locally dense where
heavy rain may fall. Lower clouds will likely linger Wednesday
morning. Behind the front expect clearing skies by late morning
Wednesday. Higher pressure and drier airmass moving in tonight
will lower dewpoints from the 60s today into the 50s Wednesday.
Lows Wednesday will be cooler in the north in the mid to upper
50s. Highs slightly cooler in the upper 70s to about 80.

&&

.LONG TERM...(Wednesday night through next Tuesday) Issued at
330 PM EDT Tue May 16 2023

Key Messages:

1. Showers and a chance of thunderstorms Thursday afternoon.

2. A cold front brings showers/storms to the area on Saturday.

Wednesday night through Friday

A front will be stalled to our south to start the period, with a
large high pressure ridge over the Mid-Atlantic region that will be
building southward along the Appalachians in the low levels. The
ridge will push the front farther SE into GA, while in the mid/upper
levels, a shortwave trough will be approaching from the west. This
will draw moisture across GA/SC into our southern sections, and with
afternoon heating, scattered to numerous showers are expected to
develop. PoP/QPF grids will favor southern and western sections,
while the northern and central Valley will be under the influence
of a downslope flow off the mountains, decreasing rain chances in
those areas. Most of this activity should dissipate with the loss
of daytime heating, and with the movement of the shortwave trough
to the east of the mountains late Thursday night/Friday morning.
Weak mid/upper level ridging and a surface high will be over the
area on Friday, providing a dry and mostly sunny day with highs in
the upper 70s/near 80.

Friday night through Tuesday

Timing of a cold front and associated convection has come into
better focus today, as the models have merged closer in their
solutions. There are still some small timing differences, but the
period of best overlap for moisture and lift appears to be in the 12-
18Z time frame Saturday. Will begin chance PoPs late Friday night in
the Plateau, increasing to likely chances for the entire area
Saturday. A severe threat appears limited at this time due to a lack
of instability, as the low level flow will be W-SW ahead of the
front, preventing deep advection of a warm/moist Gulf air mass.
There will be good upper divergence in the jet entrance region, but
the wind field looks fairly weak. Will mention a chance of
thunderstorms but no severe threat will be mentioned in the HWO
at this time.

Sunday and Monday will be dry with a warming trend. The models
diverge in their solutions for Tuesday, with the GFS showing a high
amplitude ridge where the ECMWF shows a broad trough. Given this
uncertainty this far out in the forecast, will follow the NBM's
slight chance PoPs for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Tue May 16 2023

VFR conditions early this afternoon across east Tennessee. Expect
scattered showers and thunderstorms to develop next couple hours this
afternoon. Some thunderstorms may be strong with gusty winds and
hail this afternoon and evening with the highest risk at TRI and
TYS. Timing for strong storms looks like between 21Z and 02Z
Wednesday. Gusty SW winds through the afternoon at mainly TRI and
TYS ahead of any storms. Convection should move out of region by
06z Wednesday with MVFR and IFR cigs expected Wednesday morning in
the wake of precipitation. Ceilings may rise to VFR by the end of
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             65  81  61  79 /  90  20  10  60
Knoxville McGhee Tyson Airport, TN  62  79  58  81 / 100  10   0  30
Oak Ridge, TN                       60  81  58  81 /  90   0   0  50
Tri Cities Airport, TN              58  77  53  76 /  90   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
AVIATION...TD
LONG TERM...
Hazardous weather outlook, May 16, 2:37 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 PM EDT Tue May 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 PM EDT Tue May 16 2023 /237 PM CDT Tue May 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue late this afternoon and
evening ahead of an upper-level disturbance and cold front. Some
thunderstorms may become severe with the primary risk being damaging
winds and localized hail. There is a low risk of tornadoes, mainly
across far northern East Tennessee and southwest Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report severe weather and flooding
this afternoon and evening.

TD

In the hours before

Local storm report, May 16, 3:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 NNW ALPHA             36.20N 83.40W
05/16/2023                   HAMBLEN            TN   NWS EMPLOYEE

            TREES AND LARGE TREE LIMBS DOWN IN AND NEAR
            SEVEN OAKS SUBDIVISION.

&&
Local storm report, May 16, 3:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             15 NE KNOXVILLE         36.13N 83.76W
05/16/2023  M1.00 INCH       KNOX               TN   PUBLIC

            1 INCH HAIL IN CORRYTON, TN. TIME ESTIMATED
            FROM RADAR.

&&
Special weather statement, May 16, 3:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
446 PM EDT Tue May 16 2023

TNZ012-162115-
Scott TN-
446 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northern Scott
County through 515 PM EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jamestown, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek State Park and
Big South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.

&&

LAT...LON 3647 8434 3646 8435 3645 8434 3634 8435
      3639 8466 3641 8467 3641 8466 3644 8469
      3650 8471 3657 8476 3658 8465 3659 8433
TIME...MOT...LOC 2045Z 270DEG 44KT 3648 8477

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DGS
Local storm report, May 16, 3:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             1 NW DANDRIDGE          36.04N 83.43W
05/16/2023  E0.70 INCH       JEFFERSON          TN   PUBLIC

            REPORTED BY TRAINED SPOTTER.

0432 PM     HAIL             6 NE OAK RIDGE          36.03N 84.22W
05/16/2023  U0.70 INCH       ANDERSON           TN   PUBLIC

            REPORTED BY TRAINED SPOTTER.

&&
Special weather statement, May 16, 3:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Tue May 16 2023

VAZ001-002-162145-
Wise VA-Lee VA-
456 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of northeastern Lee and
Wise Counties and the City of Norton through 545 PM EDT...

At 455 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Speight to near Liggett. Movement was east at
55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise, Jonesville, Big Stone Gap, Pennington Gap, Appalachia,
Pound, St. Charles, Dryden and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Virginia.

&&

LAT...LON 3713 8255 3703 8248 3701 8245 3682 8272
      3683 8275 3671 8287 3666 8295 3668 8338
      3674 8320 3674 8314 3678 8313 3685 8307
      3685 8301 3689 8288 3693 8286 3698 8287
      3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2055Z 269DEG 48KT 3727 8267 3678 8337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGS
Local storm report, May 16, 3:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             KARNS                   35.98N 84.12W
05/16/2023  M0.88 INCH       KNOX               TN   BROADCAST MEDIA

&&

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 16, 4:15 PM EST
Where
Wise County, 1.1 mi E of Stephens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.980, -82.580

Several trees were blown down by severe winds.

Tornado, Lee

When
May 16, 4:17 PM EST to 4:18 PM EST
Where
Lee County, 0.89 mi NW of Ben Hur to 0.87 mi NNW of Ben Hur
Rating
EF1
Path length
0.15 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.740, -83.090

A small tornado path was surveyed in eastern Lee County,|Virginia, approximately 3 miles west-southwest of Pennington Gap|along Poor Valley Ridge near Left Poor Valley Road. Hardwood trees were snapped in a short path following the ridgeline parallel to Left Poor Valley Road.

Thunderstorm Wind, Lee

When
May 16, 4:20 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.760, -83.030

A NWS survey found a 2.5 mile wide swath of straight line wind damage across the south side of Pennington Gap, VA. Wind speeds were estimated between 70 and 90 mph. Numerous trees were blown down and minor structural damage occurred in, and south of, Pennington Gap. Roof damage at Elk Knob Elementary led to minor water damage within the school.

Thunderstorm Wind, Lee

When
May 16, 4:25 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.760, -83.030

Multiple trees were blown down by severe straight line winds.

Tornado, Lee

When
May 16, 4:27 PM EST to 4:28 PM EST
Where
Lee County, 1.77 mi NE of Dot to 1.74 mi NW of Stickleyville
Rating
EF1
Path length
0.55 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
36.720, -82.930

A NWS survey team found that a tornado touched down on the northwest side of a ridge line south of US Highway 23 near Highway 58 and ended before crossing US 23. The tornado crossed a ridge while uprooting trees before lifting near Old Ridge Road.

Thunderstorm Wind, Scott

When
May 16, 4:30 PM EST
Where
Scott County, 1.11 mi W of Duffield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.720, -82.800

Several trees were blown down by strong straight line winds.

Tornado, Scott

When
May 16, 4:33 PM EST to 4:34 PM EST
Where
Scott County, 1.36 mi ENE of Fraleytown to 0.87 mi SSW of Duffield
Rating
EF1
Path length
0.56 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
36.705, -82.796

An EF1 tornado touched down on the northwest side of the ridge south of US Highway 23 and ended before crossing the highway. The tornado primarily uprooted softwood trees along its path.

Thunderstorm Wind, Russell

When
May 16, 4:50 PM EST
Where
Russell County, 2.82 mi NNE of Coulwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.020, -82.060

Multiple trees were blown down by severe straight line winds.

Thunderstorm Wind, Scott

When
May 16, 5:00 PM EST
Where
Scott County, 0.55 mi E of Spivey Store
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.700, -82.670

Several trees were blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyThe tornado archive for Virginia, 2023Warnings in Virginia, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099311, 1099586, 1099313, 1099314, 1099590, 1099315, 1099591, 1099316, 1099317.